Alert archive / Ohio / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 196, NWS Charleston, WV

September 27, 2024Gallia County, Jackson County, Lawrence County, Ohio; Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Sep 27, 2024, 3:11 PM EDT for Gallia County, Jackson County, Lawrence County, Ohio; Greenup County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2024, 3:11 PM EDT (19:11 UTC)
Expired
Sep 27, 2024, 4:00 PM EDT
In force
49 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Greenup County, KY, Gallia County, OH, Jackson County, OH, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 90 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:41 PM EDT, 30 minutes earlier.

Area forecast discussion, Sep 27, 2:41 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
241 PM EDT Fri Sep 27 2024

.SYNOPSIS...
Remnants of Helene spreading strong gusty winds and additional
rainfall thru this evening. More rain chances over the weekend into
early next week. Drier weather takes hold middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 240 PM Friday...

Key Points:

 * Flash Flood Watch in effect until 8 PM tonight for southwest
   VA, mountains of WV and the Tri-State Area.

 * High Wind Warning in effect until 8 PM tonight across the
   mountains of southwest VA and WV.

 * Wind Advisory in effect until 8 PM tonight for portions of
   the coalfields, foothills and mountains of WV, as well as
   portions of the the Tri-State Area.

Radar imagery indicate the center of circulation of Tropical Storm
Helene, roughly over eastern KY, is moving slowly west northwest.
Although most of the convection closer to its center is expected to
exit west later this afternoon, outer rain bands are noted over
VA moving towards out eastern mountains. Expect moderate to
heavy rain, and strong gusty winds along these outer bands
through this evening. These features will affect mainly the
eastern mountains and portions of the northern sections at least
through midnight.

Winds are expected to subside considerably after sunset. Flash flood
watch remains in effect until 8 PM this evening. Wind advisory and
High Wind warnings continue in effect until 8 PM this evening.

General guidance suggests plenty of low level stratus developing
tonight. Abundant low level moisture will keep lows tonight
generally in the lower 60s to upper 50s. Near normal afternoon
temperatures are anticipated on Saturday, depending on abundant
cloudiness.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 210 PM Friday...

Upper low will slowly drift back over the area Sunday into Monday,
with generally light shower activity as it does so, although heavier
amounts are possible in any enhanced showers or convection that is
able to occur, and WPC has maintained a marginal risk across the
area for Sunday, and across eastern zones for Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1208 PM Friday...

Low should open into a wave and generally move east of the area by
Tuesday. However, it will be quickly followed by a front that will
sweep across the area sometime in the Tuesday night or early
Wednesday time frame. High pressure will then build in behind the
departing system for drier, and mild conditions across the area,
along with low RH.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 144 PM Friday...

MVFR/IFR conditions will continue along bands of light to
moderate rain moving across the southern and eastern terminals
this afternoon. It appears to be a dry slot south and east of
the circulation from Helene that will spread from south to north
through early this evening, as Helene moves slowly west
northwest. Therefore, expect visibility to improve outside
showers or storms. However, ceilings may remain under MVFR/IFR
along and near the mountains tonight.

As most precipitation exits west of the area this evening, isolated
and weaker rain bands may move over our area from time to time to
produce moderate rain and gusty winds. Expect the atmosphere to
decouple some overnight, reducing winds.

Northeast winds 15 to 20 knots gusting up to 50 knots will be
possible at some terminals before the system moves west this
evening. Expect winds to decrease to 5 to 10 knots, gusting up to 28
knots along the higher elevations, but loosing the gustiness across
the lowlands outside any shower overnight tonight.

Central guidance suggest low stratus developing across the central
and northeast mountains from 06Z through 13Z Friday morning.

Surface winds 10 knots or less will prevail across the lowlands
later tonight, with few gusts along the higher elevations.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

ALTERNATE SCENARIOS: Timing and extent of low CIGs and gusty
winds could vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    H    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    L    L    L    M    M    M    L    M    M    H

AFTER 18Z SATURDAY...

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 8 PM EDT this evening for WVZ005-033-034-515-
     516-518-520-522>524.
     Wind Advisory until 8 PM EDT this evening for WVZ005-006-013-
     024>026-517-519-521-524-525.
     High Wind Warning until 8 PM EDT this evening for WVZ033-034-
     515-516-518-520-522-523-526.
OH...Flood Watch until 8 PM EDT this evening for OHZ087.
     Wind Advisory until 8 PM EDT this evening for OHZ083-086-087.
KY...Flood Watch until 8 PM EDT this evening for KYZ101>103-105.
     Wind Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...Flood Watch until 8 PM EDT this evening for VAZ003-004.
     High Wind Warning until 8 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...FK/LTC
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...LTC
Hazardous weather outlook, Sep 27, 9:29 AM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
929 AM EDT Fri Sep 27 2024

OHZ066-067-075-076-084-085-WVZ007>011-014>020-027>032-039-040-281330-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Mason-Jackson WV-Wood-
Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
929 AM EDT Fri Sep 27 2024

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

Localized instances of flash flooding may occur today with showers
associated with the remnants of Helene.

Southeast winds could be breezy or gusty at times, especially this
morning. Winds could gust up to 40 mph which could knock down trees,
power lines and any unsecured objects.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ083-086-WVZ006-013-024>026-517-519-521-281330-
Jackson OH-Gallia-Cabell-Lincoln-Mingo-Logan-Boone-Northwest Fayette-
Northwest Nicholas-Northwest Webster-
929 AM EDT Fri Sep 27 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of northeast, southeast, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-WVZ005-281330-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-
929 AM EDT Fri Sep 27 2024

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ034-515-516-518-520-522-281330-
Wyoming-Northwest Raleigh-Southeast Raleigh-Southeast Fayette-
Southeast Nicholas-Southeast Webster-
929 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast,
southeast and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind Advisory.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-281330-
Dickenson-Buchanan-McDowell-
929 AM EDT Fri Sep 27 2024

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind Advisory.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-281330-
Northwest Pocahontas-
929 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind Advisory.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ524-281330-
Southeast Pocahontas-
929 AM EDT Fri Sep 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ526-281330-
Southeast Randolph-
929 AM EDT Fri Sep 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ525-281330-
Northwest Randolph-
929 AM EDT Fri Sep 27 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Sep 27, 2:38 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
238 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Non-Tstm Wnd Dmg 1 N Ashland             38.48N 82.65W
09/27/2024                   Boyd               KY   Emergency Mngr

            Numerous trees down including 39th St and
            Shadowlawn Drive.

&&

ABE
Local storm report, Sep 27, 2:47 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
247 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Non-Tstm Wnd Dmg Louisa                  38.12N 82.60W
09/27/2024                   Lawrence           KY   Emergency Mngr

            Trees down scattered throughout the county.

&&

ABE
Local storm report, Sep 27, 2:50 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
250 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Non-Tstm Wnd Dmg 1 WNW Grundy            37.29N 82.12W
09/27/2024                   Buchanan           VA   911 Call Center

            Tree fell hitting a vehicle on US 460.

&&

ABE
Local storm report, Sep 27, 2:53 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
253 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Non-Tstm Wnd Dmg Louisa                  38.12N 82.60W
09/27/2024                   Lawrence           KY   Emergency Mngr

            Corrects previous non-tstm wnd dmg report
            from Louisa. Trees down scattered throughout
            the county. One tree down on house in
            Springhill area, no injuries.

&&

ABE
Local storm report, Sep 27, 2:55 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
255 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Non-Tstm Wnd Dmg 3 WNW Eleanor           38.56N 81.98W
09/27/2024                   Putnam             WV   911 Call Center

            Trees down on Staves Branch Rd and Sisson
            Rd.

&&

ABE
Local storm report, Sep 27, 2:58 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
258 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Non-Tstm Wnd Dmg 5 N Danville            38.16N 81.85W
09/27/2024                   Boone              WV   911 Call Center

            *** 1 INJ ***
            Tree fell onto a vehicle. Tree and power
            lines blocking both lanes.

&&

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:49 AM EDTWind AdvisoryRLXBoone, Cabell, Fayette, Lincoln, Logan, Mingo and 5 more17 hr
Sep 27, 12:05 PM EDTAreal Flood WarningRLXMcDowell10 hr
Sep 27, 2:00 PM EDTSevere Thunderstorm WarningRLXCabell, Wayne30 min
Sep 27, 2:22 PM EDTFlash Flood WarningRLXCabell, Wayne5 hr
Sep 27, 2:24 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXCabell, Wayne66 min
Sep 27, 2:48 PM EDTTornado WarningRLXGallia, Lawrence13 min
Sep 27, 2:53 PM EDTTornado WarningRLXLawrence37 min
Sep 27, 3:30 PM EDTFlash Flood WarningRLXGallia, Jackson, Lawrence4 hr
Sep 27, 3:51 PM EDTTornado WarningRLXJackson, Lawrence24 min
Sep 27, 4:16 PM EDTTornado WarningRLXJackson, Vinton18 min
Sep 27, 6:13 PM EDTSpecial Weather StatementRLXGallia32 min
Sep 27, 7:50 PM EDTAreal Flood WarningRLXGallia, Jackson, Lawrence2 hr
Sep 27, 4:29 PM EDTFlash Flood WarningRLXCarter, Greenup3 hr
Sep 27, 5:47 PM EDTFlash Flood Warning Considerable damage threatRLXGreenup2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2024Severe Thunderstorm Warnings in Kentucky, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.